Caffeine? How much is too much for kids and adolescents needing an energy boost?

Photo: Don Daskalo/Unsplash
While most caffeinated beverages are marketed and flavored to taste good for children, too much caffeine over a sustain period of time can have side effects or even be toxic students.

by Tim Ditman
OSF Healthcare

Key takeaways:
  • Too much caffeine can lead to headaches, vomiting, diarrhea, chest pain, high blood pressure and hyperactivity. For kids, this can impact schoolwork and athletics.
  • Everyone responds to caffeine differently. But a general rule for young people: limit daily caffeine consumption to 2.5 milligrams per kilogram of body weight.
  • Adults should watch what kids are drinking, how often and how they respond. If you have significant symptoms of a caffeine overdose, call 9-1-1.

Urbana - United States Sen. Chuck Schumer is asking the Food and Drug Administration (FDA) to look into PRIME Energy drinks, a product of entertainers Logan Paul and KSI. The senator claims the drinks are high in caffeine and are marketed to children, possibly leading to dangerous health outcomes. The people behind PRIME have defended the product.

Politics aside, the issue of what young people put in their bodies is something to be aware of, says Michael Broman, PhD, MD, an OSF HealthCare cardiologist. In fact, it’s one he thinks about daily.

“My children are 8 and 10. I don’t allow them to have caffeine except under my supervision and only in very small doses,” Dr. Broman says sternly.

Caffeine basics

Dr. Broman says energy drinks, when consumed properly, can provide the desired energy boost. A college student studying for a test, for example.

But it’s caffeine consumption that you must be aware of.

“Caffeine has clearly been linked to adverse events and toxicity when given at a high enough dose,” Dr. Broman says.

The effects of caffeine will vary from person to person. Some will be more sensitive to caffeine due to genetics. Others may be able to break down caffeine more quickly, meaning less sensitivity.

Generally though, Dr. Broman says taking in too much caffeine could lead to your heart racing, nausea, vomiting, diarrhea, chest pain and high blood pressure. You may also feel hyper and not able to sit still.

“Caffeine also causes dependence,” Dr. Broman adds. “As a person uses more and more over time, they start to miss it when they don’t have it. They can withdraw from caffeine.

“That’s one of the most worrisome side effects, especially in kids. If a child is using a lot of caffeine and they stop, they can have attention problems and headaches. It can affect their performance in school and athletics.”

What to know

Here’s the formula to remember: Dr. Broman says for children and adolescents, limit daily caffeine consumption to 2.5 milligrams per kilogram of body weight. (You can easily find a pounds to kilograms converter online.)

For example, if a high school student weighs 120 pounds (or around 54 kilograms), they would want to stick to 135 milligrams of caffeine per day. One PRIME Energy drink has 200 milligrams of caffeine. A 20-ounce bottle of Coca Cola has 57 milligrams. Caffeine content in coffee can vary. So be vigilant about your health and seek out the numbers. Check the product label or look up the product online before you swing by the drive thru or go to the store.

The formula, though, doesn’t mean two bottles of Coke or a half swig of PRIME per day will yield no consequences for a 120-pound teenager. Rather, Dr. Broman recommends people under 18 not ingest caffeine regularly at all. Parents, teachers and coaches should watch what young people are drinking. Make the energy drink or soda a once-in-a-while treat. Water flavored with fresh fruit can be an alternative or talk to a dietitian about what’s right for you.

“A lot of these caffeinated beverages are marketed and flavored to taste good for children,” Dr. Broman says. “The drinks may also be in the store displays right next to the non-caffeinated beverages. They can look almost the same. So, it’s often difficult for a young person to figure out, ‘Is this beverage caffeinated? Is this one non-caffeinated?’”

And remember, everyone reacts to caffeine differently. Like any other ailment, know your health history and how your body responds to things. If you have significant symptoms from a caffeine overdose, call 9-1-1 and take an ambulance to the emergency department.

“People with prior cardiac conditions are way more likely to have very dangerous side effects from the use of caffeine,” Dr. Broman says.



Sentinel Article Archive



Getting settled into your new home

SNS - Moving into a new home can be an exciting and overwhelming experience. It's a fresh start, a blank canvas waiting for you to make it your own. But before ...


To AirBnB or not: Is it really better or not worth the risks

SNS - The debate about using Airbnb or not has become increasingly significant in the evolving travel landscape. Airbnb, since its inception, has disrupted traditional lodging by offering unique ...


A few things you might want to know about fentanyl and treatment

StatePoint Media - The overwhelming majority of opioid overdose deaths are due to illicitly manufactured fentanyl. Here’s what physicians at the American Medical Association (AMA) want you to know ...


In pursuit of art, the importance of building your personal collection

by Ian Wang

People who have experienced living and working far away from their hometown may feel the same: The farther away and the more time since you have left home, the more eager you are to know ...



Editorial |
Green light to attack NATO



Top Articles This Month